How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 56224
Experience:  GP in the United States
55099014
Type Your Medical Question Here...
Dr. Phil, MD is online now

I am concerned about a 89 year old male relative. He had an

Customer Question

I am concerned about a 89 year old male relative. He had an infection approx 18 months ago (Pseudomonas) in his spine and paraplegic as a result. He is catheterised and does have recurrent UTI's and chest infections, also pulmonary odema. past history also includes Heart failure, non stemi MI's and TIA's. He is on low dose Trimethiprim.
Over last few weeks he has increasing and longer lasting episodes of confusion, agitation and hallucinations, for instance he thinks he is on a train, or where he worked down a coal mine, which today have lasted through the day and may continue through the night. His blood sugar levels are ok as are his general observations (pulse, SPO2, blood pressure, temperature), he recently appeared jaundiced, but not so at present. He has had recent blood tests which were all ok, although I do not believe they were tested for liver function.
He has been prescribed diazepam, which does not seem to help. He has been taking oromorph for upper abdo pain (left sided) but not at present, just paracetamol. GP has not visited for a few weeks and doesn't seem interested really. Dementia has been suggested, but he does have times when he is completely lucid and his short and long term memory seem fine. Any suggestions as to the cause of this and any tests or medications that could help. His wife is becoming more worn down by this and I am worried about the effect on her health
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. Phil, MD replied 2 years ago.
Hello. I'm Dr. Phil, licensed and practicing internist. Excellent service is my goal.
This is likely delirium
often brought on by infections and medications
can you list all the meds?
also is the pain med new?
has the urine been tested?
Dr. Phil, MD and other Medical Specialists are ready to help you
Customer: replied 2 years ago.

Hi

He's currently taking

paracetamol, occasionally Co-codamol 30/500, statins - I think atorvasatin and aspirin, Trimethoprim, pregabalin, occasional use of GTN

He's had the pain for some time, probably about six months.

Urine tested recently, we were informed it was ok

Expert:  Dr. Phil, MD replied 2 years ago.
I would try to get rid of some of these non essential drugs
atorvastatin can be stopped. He doesn't need that.
but pregabalin and co codamol can cause this.
Also the other pain med he was given
Also, look for infection elsewhere. sometimes the elderly present with very little symptoms other than mental status changes.
Customer: replied 2 years ago.

Ok thanks. Will contact his GP with suggestions

Expert:  Dr. Phil, MD replied 2 years ago.
Welcome